Alabama, 2011

Drought in Alabama, January 1 to 31, 2011

January 1 to 31, 2011 · NWS BMX · 5 events in 5 counties and zones

Several storm systems brought precipitation to Central Alabama during the month of January, with rainfall totals of one to five inches. However, the monthly totals were below normal.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several storm systems brought precipitation to Central Alabama during the month of January, with rainfall totals of one to five inches. However, the monthly totals were below normal. Despite the rainfall, there was no significant change in drought conditions. Extreme drought (D3) conditions persisted to the right of a line from Tallassee to Lake Martin to Penten to Cusseta to Tallassee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 31, 5:23 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Dec 31, 5:23 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CST FRI DEC 31 2010

.UPDATE...FOR 00Z AVIATION.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY.

STAGE IS SET FOR A HEAVY RAIN EVENT TONIGHT AND SATURDAY AS STRONG
SOUTHERLY FLOW CONTINUES TO PUMP MOISTURE NORTHWARD FROM THE GULF.
PLENTY OF SUNSHINE THIS MORNING HAVE ALLOWED AFTERNOON
TEMPERATURES TO ROCKET INTO THE LOWER TO MID 70S WHICH IN TURN HAS
ALLOWED FOR SOME ISOLATED GUSTY WINDS 25 TO 30 MPH. DEWPOINTS HAVE
CREPT UP INTO THE LOWER AND MID 50S ALL AREAS. TO OUR WEST...UPPER
LOW OVER THE CENTRAL PLAINS IS LIFTING NORTH AND EAST TODAY WITH
ADVANCING TROUGH GRADUALLY PUSHING EASTWARD WHICH IN TURN WILL PUSH
A COLD FRONT INTO THE DEEP SOUTH LATER TONIGHT AND TOMORROW.

PROBABLY THE MOST SIGNIFICANT CONCERN FOR THE OVERNIGHT REMAINS THE
THREAT FOR HEAVY RAIN. NAM/GFS/EURO/GEM ALL IN FAIRLY GOOD AGREEMENT
THAT CONTINUED SOUTHERLY FLOW ALONG AND AHEAD OF THE
FRONT...COMBINED WITH THE RELATIVELY SLOW MOVEMENT OF THE
FRONT...WILL RESULT IN WIDESPREAD RAIN TOTALS OF 2 TO 2.5 INCHES
ACROSS ABOUT THE WESTERN HALF OF CENTRAL ALABAMA WITH HIGHER
LOCALIZED TOTALS. THE MORE STEADY RAIN WILL BEGIN AROUND
MIDNIGHT...THEN SPREAD SOUTHEASTWARD ON THE FIRST DAY OF THE YEAR
ACROSS THE ENTIRE AREA. BELIEVE SOME OF THE AREA WILL BE AT RISK FOR
SURPASSING FLASH FLOOD GUIDANCE SO WILL GO AHEAD WITH A FLASH FLOOD
WATCH FROM MIDNIGHT TO NOON TOMORROW FROM A BLOUNT TO MARENGO LINE.
AREAS EAST OF THE WATCH ARE MORE LIKELY TO RECEIVE LESS RAINFALL
AS THE SYSTEM WEAKENS. THESE AREAS ARE ALSO ENTRENCHED IN AN
ONGOING DROUGHT AND SHOULD BE ABLE TO ABSORB SOME HEAVIER RAINFALL
TOTALS.

OTHER CONCERNS TONIGHT REVOLVE AROUND A LOW END SEVERE WEATHER
THREAT. THUS FAR MODELS HAVE HANDLED THE WARM ADVECTION VERY POORLY
AS IS EVIDENT WITH SURFACE TEMPERATURES TODAY. WITH CLOUDS NOW
ROLLING IN OVER CENTRAL ALABAMA AND STEADY WINDS FROM THE
SOUTH...MUCH OF ANY POTENTIAL COOLING WILL BE LIMITED UNTIL THE
HEAVIER RAINS BEGIN. THIS ADDED WARMTH ALONG WITH THE INCREASING
MOISTURE SUPPLY IS THE POTENTIAL FOR THE ADDED INSTABILITY THE
MODELS ARE CURRENTLY HAVING TROUBLE PICKING UP ON. SOUNDING PROFILES
THIS EVENING ARE SUPPORTIVE OF ORGANIZED CELLS DEVELOPING THIS
EVENING WITH THE THREAT OF ISOLATED TORNADOES AND DAMAGING WINDS
MAINLY ACROSS THE WEST SOUTHWESTERN COUNTIES THROUGH THE OVERNIGHT
HOURS. SO WHILE THE THREAT REMAINS LOW AT THIS TIME...IT IS STILL A
NON-ZERO THREAT AND WILL HAVE TO BE MONITORED.

OTHERWISE...THE COLD FRONT WILL SLOWLY PUSH THROUGH THE AREA
SATURDAY AND SATURDAY NIGHT AND SHOULD BE SOUTHEAST OF BARBOUR
COUNTY BY SUNRISE ON SUNDAY. DRIER AND MUCH COOLER AIR WILL MOVE IN
WITH CLEARING SKIES AND NEAR NORMAL OR SLIGHTLY COOLER THAN NORMAL
TEMPERATURES FOR SUNDAY AFTERNOON.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY.

AN ACTIVE WEATHER PATTERN IS EXPECTED DURING THE FIRST WEEK OF THE
NEW YEAR. COMPUTER MODELS HAVE A GENERAL IDEA THAT A FEW FRONTS WILL
MOVE ACROSS CENTRAL ALABAMA. HOWEVER...THERE ARE MAJOR
DISAGREEMENTS BETWEEN THE GEM...GFS AND ECMWF ON BOTH TIMING AND
POSITION OF EACH SYSTEM.

THERE IS AGREEMENT THAT MONDAY WILL START OUT DRY AND COLDER.
HOWEVER...THE GFS IS THE FASTEST MODEL IN MOVING RAIN BACK IN LATE
MONDAY NIGHT INTO TUESDAY MORNING. DEPENDING ON WHEN THIS RAIN MOVES
IN...WE COULD POTENTIALLY SEE SOME FREEZING RAIN. LOOKING AT THE
MODEL SOUNDINGS HOWEVER...TEMPERATURES SHOULD REMAIN WARM ENOUGH TO
NOT BE A PROBLEM. THE GEM BRINGS IN THE RAIN DURING THE DAY TUESDAY
AND THE ECMWF MOVES A SYSTEM THROUGH ON WEDNESDAY NIGHT.

THE ECMWF IS BY FAR THE OUTLIER RIGHT NOW AND WITH NO CONSISTENCY IN
THE MODELS YET...HAD NO CHOICE BUT TO BLEND IN BOTH THE GEM AND GFS.
LOW CONFIDENCE CONTINUES TOWARDS THE END OF THE WEEK AS AGAIN BOTH
THE GFS AND ECMWF ARE ON THE OTHER END OF THE SPECTRUM. THE GFS
BRINGS IN A SIGNIFICANTLY COLDER AIRMASS BY NEXT WEEKEND WITH HUGE
TROF SET UP. THE ECMWF HAS NOTHING REMOTELY CLOSE TO THAT.
AGAIN...GIVEN THE LOW CONFIDENCE...HAD NO CHOICE BUT TO SPLIT THE
DIFFERENCE BETWEEN THESE TWO MODELS AT THIS TIME.

&&

.AVIATION...00Z TAF DISCUSSION.

SHOWERS ALREADY BEGINNING TO MOVE INTO ALL SITES AT ISSUANCE THIS
EVENING.  LOOK FOR CIGS TO DETERIORATE THROUGHOUT THE OVERNIGHT
HOURS...EVERYBODY GETTING TO MVFR BY MIDNIGHT...AND IFR BY 11-12Z AS
HEAVIER RAINS MOVE INTO THE STATE.  TS WILL BE PREVALENT TOO...
ESPECIALLY AFTER 03-06Z FOR ALL SITES...BUT NOT EXPECTING A LINE OF
TS...SO WILL COVER THESE WITH VCTS WITH CBS FOR NOW.

ALONG WITH THE EXPECTED HEAVIER RAINS...LOOK FOR VIS TO FALL AS
WELL.  EVERYBODY WILL LIKELY SEE VIS OF 3/4 TO 1SM MILE AFTER 11Z.

WINDS WILL BE GUSTY AT TIMES OUT OF THE SOUTHEAST THROUGH THE TAF
CYCLE.  NOT GOING TO COVER A WIND SHIFT WITH THE FROPA JUST YET.
LOOKS LIKE THE FRONT SHOULD REACH TCL BY 21Z...BUT WILL WAIT FOR
NEXT CYCLE TO NARROW DOWN A TIME.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

&&

.HYDROLOGY...RIVER OUTLOOK.

MOST OF THE HEAVIER RAINFALL TONIGHT AND SATURDAY IS EXPECTED TO
FALL IN THE TOMBIGBEE AND WARRIOR RIVER BASINS. CURRENT
PROJECTIONS SHOW THAT WHILE A 1.5 TO 2 INCH BASIN AVERAGE WILL
CREATE SIGNIFICANT RISES ON THE TOMBIGBEE AND WARRIOR
BASINS...CURRENT LEVELS ARE LOW ENOUGH TO KEEP AREA FORECAST
POINTS FROM GOING INTO FLOOD. IT WOULD TAKE CLOSER TO 2.5 OR 3
INCHES FOR WIDESPREAD MINOR FLOODING TO OCCUR.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY
MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...FAYETTE...
GREENE...HALE...JEFFERSON...LAMAR...MARENGO...MARION...PERRY...
PICKENS...SHELBY...SUMTER...TUSCALOOSA...WALKER...WINSTON.

&&

88/10/27/88
Hazardous weather outlook, Dec 31, 6:02 PM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CST FRI DEC 31 2010

ALZ011>015-017>050-020015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
602 PM CST FRI DEC 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

MODERATE TO HEAVY RAIN IS EXPECTED TO BEGIN IN WESTERN ALABAMA
LATE THIS AFTERNOON WITH THE HEAVIEST RAIN AFTER MIDNIGHT TONIGHT.
STORMS WILL HAVE A TENDENCY TO TRAIN OVER THE SAME LOCATION AND
COULD RESULT IN LOCALIZED FLOODING.

ALONG WITH THE HEAVY RAIN...THERE IS A SMALL THREAT FOR SCATTERED
SEVERE THUNDERSTORMS AFTER MIDNIGHT. THE THREAT WOULD INCLUDE
DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES...MAINLY ALONG AND
WEST OF A LINE FROM ONEONTA TO CENTREVILLE TO LINDEN. THE
POTENTIAL DOES EXIST FOR THE THREAT TO MATERIALIZE BEFORE
MIDNIGHT...MAINLY FOR THE EXTREME SOUTHWESTERN COUNTIES...OR JUST
NORTH AND SOUTH OF THE HIGHWAY 80 CORRIDOR FROM LINDEN TO CUBA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A THREAT OF PROLONGED HEAVY RAINFALL ESPECIALLY IN
WESTERN ALABAMA...BEGINNING FRIDAY NIGHT...NEW YEARS EVE...AND
LASTING THROUGH SATURDAY...NEW YEARS DAY. THE EXPECTED RAINFALL
FRIDAY NIGHT AND SATURDAY MAY BE HEAVY ENOUGH TO PRODUCE LOCALIZED
FLOODING.

THE THREAT WILL CONTINUE FOR ISOLATED STRONG TO SEVERE
STORMS...MAINLY ALONG AND WEST OF INTERSTATE 65 UNTIL NOON.
DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED LATER TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Lee

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Drought, Macon

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Drought, Elmore

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Drought, Chambers

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Drought, Tallapoosa

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 279868, 279869, 279870, 279871, 279872.